Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 280, NWS Morristown, TN

August 1, 2012Bradley County, McMinn County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 1, 2012, 7:54 PM EDT for Bradley County, McMinn County, Polk County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 7:54 PM EDT (23:54 UTC)
Expired
Aug 1, 2012, 8:30 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, McMinn County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 122 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS54 KMRX 012354
SVRMRX
TNC011-107-139-020030-
/O.NEW.KMRX.SV.W.0280.120801T2354Z-120802T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
754 PM EDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...

* UNTIL 830 PM EDT

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHARLESTON...OR 9 MILES NORTHEAST OF CLEVELAND...AND MOVING SOUTH
  AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CALHOUN...CHARLESTON...BENTON...TASSO AND RELIANCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3503 8482 3532 8490 3534 8488 3538 8480
      3516 8449
TIME...MOT...LOC 2353Z 338DEG 13KT 3526 8478

$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 7:30 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 1, 7:30 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT WED AUG 1 2012

.AVIATION...
CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY FRONTAL
BOUNDARY ORIENTED WEST-TO-EAST OVER KENTUCKY...WITH A VERY HUMID AIR
MASS OVER THE FORECAST AREA. AN UPPER-LEVEL SHORT WAVE WAS HELPING
TO TRIGGER SCATTERED CONVECTION OVER THE TN RIVER VALLEY THIS
EVENING...BUT WILL INCLUDE VCTS ONLY AT KTRI WHERE CURRENT RADAR
TRENDS INDICATE THE POSSIBILITY OF CONVECTION NEARING THE TAF SITE.
OTHERWISE...EXPECT SOME FOG TO DEVELOP AFTER MIDNIGHT AT ALL THREE
TAF SITES...WITH MVFR VISIBILITIES AT KCHA AND SOME IFR VISIBILITIES
AT KTYS AND KTRI. OUTSIDE OF ANY CONVECTION AND THE MORNING FOG...
EXPECT VFR CONDITIONS AND LIGHT WINDS THROUGHOUT MOST OF THE TAF
PERIOD AT ALL THREE TAF SITES.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Aug 1, 4:20 AM EDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 AM EDT WED AUG 1 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
420 AM EDT WED AUG 1 2012 /320 AM CDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 1, 6:52 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
08/01/2012                   UNION              TN   911 CALL CENTER

            SEVERAL TREES DONW IN MAYNARDVILLE.

&&

JWINTON
Local storm report, Aug 1, 6:54 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             ETOWAH                  35.33N 84.53W
08/01/2012  E1.00 INCH       MCMINN             TN   AMATEUR RADIO

&&

JWINTON
Local storm report, Aug 1, 7:03 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     WISE                    36.98N 82.58W
08/01/2012                   WISE               VA   911 CALL CENTER

            TREE DOWN IN WISE.

&&

JWINTON
Special weather statement, Aug 1, 7:11 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT WED AUG 1 2012

VAZ001-020000-
LEE VA-
711 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 800 PM EDT...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF JONESVILLE...MOVING EAST AT
15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JONESVILLE...
PENNINGTON GAP...ST. CHARLES...DRYDEN AND PATTONSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 1, 7:27 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT WED AUG 1 2012

TNZ085-086-020000-
MCMINN TN-NORTHWEST MONROE TN-
727 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL
800 PM EDT...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SWEETWATER...MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE...
ETOWAH...ENGLEWOOD AND MOUNT VERNON.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

AMP.23
Special weather statement, Aug 1, 7:46 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
746 PM EDT WED AUG 1 2012

TNZ084>087-100>102-020030-
BRADLEY TN-EAST POLK TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE
TN-SOUTHEAST MONROE TN-WEST POLK TN-
746 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MEIGS...MCMINN
AND BRADLEY COUNTIES UNTIL 830 PM EDT...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS ACROSS PORTIONS OF
POLK...MONROE...MEIGS...MCMINN AND BRADLEY COUNTIES IN SOUTHEAST
TENNESSEE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ATHENS...RICEVILLE...ETOWAH...CLEVELAND...NIOTA...DECATUR...AND
MADISONVILLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:12 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton48 min
Jul 31, 8:19 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Jefferson, Knox, Sevier and 1 more26 min
Jul 31, 8:46 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Knox, Sevier29 min
Jul 31, 9:13 PM EDTSevere Thunderstorm WarningMRXPolk47 min
Jul 31, 10:15 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk60 min
Jul 31, 11:14 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk61 min
Aug 1, 3:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox35 min
Aug 1, 3:31 PM EDTSevere Thunderstorm WarningMRXRoane29 min
Aug 1, 4:01 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe, Roane29 min
Aug 1, 4:07 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon23 min
Aug 1, 4:20 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock25 min
Aug 1, 4:27 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane33 min
Aug 1, 4:29 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe31 min
Aug 1, 5:00 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Morgan, Roane30 min
Aug 1, 5:04 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Sevier, Union41 min
Aug 1, 5:56 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson34 min
Aug 1, 6:08 PM EDTAreal Flood AdvisoryMRXKnox112 min
Aug 1, 6:16 PM EDTSevere Thunderstorm WarningMRXGrainger, Union29 min
Aug 1, 6:18 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe27 min
Aug 1, 6:37 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen, Jefferson23 min
Aug 1, 6:44 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk31 min
Aug 1, 6:49 PM EDTAreal Flood AdvisoryMRXPolk116 min
Aug 1, 6:54 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins36 min
Aug 1, 7:50 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs25 min
Aug 1, 7:52 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.